Texas, 2016

Winter Weather in Texas, January 21, 2016

January 21, 2016 · NWS SHV · 1 event in 1 county or zone

In wake of the strong to severe thunderstorms that developed during the early morning through the afternoon on January 21st, colder air began to spill south into portions of Northeast Texas, Southwest Arkansas, and Northern Louisiana during the evening and overnight hours. As the air column began to cool near the upper level disturbance as it approached the region from the west, areas of light…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

In wake of the strong to severe thunderstorms that developed during the early morning through the afternoon on January 21st, colder air began to spill south into portions of Northeast Texas, Southwest Arkansas, and Northern Louisiana during the evening and overnight hours. As the air column began to cool near the upper level disturbance as it approached the region from the west, areas of light rain began to change over to snow across portions of extreme Eastern Texas, Southwest Arkansas, and North Louisiana. Some light snow accumulations occurred across portions of Harrison County, Texas, as well as portions of Southwest Arkansas and extreme Northern Louisiana generally north of the Interstate 20 corridor. Snowfall amounts of around one inch fell in the city of Marshall, Texas from a quick burst of moderate snow. This resulted in some light snow accumulations on the roads and grassy surfaces, with the snow quickly melting soon afterwards as temperatures were above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 6:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 21, 6:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CST THU JAN 21 2016

.AVIATION...
HEART OF UPPER LOW MOVG EASTWARD INTO NORTH LA THIS EVE. WITH SFC
LOW FURTHER TO THE EAST...GUSTY NW WINDS OF 15 TO 20 KTS...GUSTS
OVER 25 KTS ACROSS NE TX...TO SPREAD ACROSS REMAINDER OF AREA
LATER THIS EVE. STG TSTMS IN WARM SECTOR HAVE MOVED EAST OF MS
RIVER. WRAPAROUND MOISTURE HAS BEGUN TO ENVELOPE KTXK...KTYR...AND
KGGG IN COLD RAIN WITH SFC TEMPS UPPER 30S TO LOWER 40S. MOSTLY
IFR BUT VRBL CIGS AT MOST AREAL TERMINALS EXCEPT FOR KMLU WHICH IS
STILL VFR CIGS FOR TIME BEING. STEEP LAPSE RATES NEAR SFC MAY
ALLOW FOR SNOW ALOFT TO FALL MIXED WITH RAIN AS SFC TEMPS FALL
INTO THE MID TO UPPER 30S. LGT SNOW OR SNOW MIX TO CONTINUE UNTIL
NEAR 22/12Z AT KELD AND POSSIBLY KMLU BEFORE ENDING. NW WINDS OF
20 TO NEAR 30 KTS AT MOST LOCATIONS THRU 22/18Z...WITH SLIGHT
DECREASE TO AROUND 15 KTS AFTER 22/21Z. SKIES BECMG VFR MAINLY
BTWN 22/15-18Z./VII/.

&&

.PREV DISCUSSION... /ISSUED 509 PM CST THU JAN 21 2016/

DISCUSSION...
POSSIBLE WINTER WEATHER IN STORE FOR REGION THIS EVENING INTO THE
OVERNIGHT PERIOD. DECIDED TO CANCEL THE TORNADO WATCH FROM EARLIER
TODAY...AS IT APPEARS THE SVR WEATHER THREAT HAS ENDED ACROSS THE
REGION. OUR MAIN CONCERN FOR TONIGHT IS AN UPPER LEVEL LOW THAT IS
CURRENTLY LOCATED OVER EAST TEXAS. LIGHT SHOWERS ARE CURRENTLY
WRAPPING AROUND THIS SYSTEM. THIS LOW WILL DEEPEN AND CLOSE OFF
THIS EVENING AS IT MOVES EASTWARD OVER THE REGION AND DYNAMIC
COOLING WILL TAKE PLACE. THE LIGHT SHOWERS WILL EVENTUALLY
TRANSITION TO A RAIN/SNOW MIX OVER EAST TEXAS COUNTIES ALONG THE
TX/LA BORDER NORTH OF INTERSTATE 20...AND EVENTUALLY BECOME ALL
SNOW AS THE LOW MOVES INTO NORTHERN LOUISIANA AND SW ARKANSAS.
DECIDED TO ISSUE A WINTER WX ADVISORY FROM 9 PM THIS EVENING UNTIL
8 AM CST FRIDAY MORNING FOR PORTIONS OF SW ARKANSAS AND NORTH
CENTRAL LOUISIANA. ACCUMULATIONS OF A DUSTING TO ONE INCH WILL BE
POSSIBLE OVER THE ADVISORY AREA. AS OF NOW...BELIEVE THE HIGHEST
ACCUMULATIONS WILL BE ACROSS SW ARKANSAS ALONG AND NORTH OF A LINE
FROM HOPE TO EL DORADO. BELIEVE THE TEMPS WILL BE AT OR JUST
ABOVE FREEZING...SO ONLY ELEVATED OBJECTS...SUCH AS BRIDGES AND
OVERPASSES ALONG WITH GRASSY SURFACES...WILL SEE THE MOST
ACCUMULATIONS. ALSO ISSUED A LAKE WIND ADVISORY FOR TOMORROW DUE
TO HIGH WINDS ASSOCIATED WITH THE DEEPENING LOW.

THIS SYSTEM WILL MOVE OUT OF THE REGION BY TOMORROW
MORNING...LEAVING BEHIND COOL AND WINDY CONDITIONS. OVERNIGHT LOWS
WILL BE AT OR BELOW FREEZING THROUGH MOST OF THE WEEKEND WITH
HIGHS IN THE MID TO UPPER 40S ON FRIDAY AND LOW TO MID 50S ON
SATURDAY AND SUNDAY. OUR NEXT CHANCE OF PRECIP WILL BE ON
MONDAY...AS A COOL FRONT MOVES ACROSS THE REGION. THINGS WILL
CLEAR OUT BEHIND THE FRONT AND COOL CONDITIONS WILL RETURN ON
TUESDAY. LOOKS LIKE ANOTHER CHANCE OF PRECIP WILL RETURN OVERNIGHT
TUESDAY/EARLY WEDNESDAY MORNING...AS ANOTHER UPPER LEVEL SYSTEM
MOVES ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  35  46  29  48 /  60  20   0   0
MLU  35  43  29  44 /  90  30   0   0
DEQ  30  43  24  48 /  50  20   0   0
TXK  32  43  27  45 /  60  20   0   0
ELD  33  42  27  43 /  90  30   0   0
TYR  32  45  29  49 /  40  20   0   0
GGG  33  46  28  49 /  50  20   0   0
LFK  36  48  29  53 /  40  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR ARZ050-051-059-070.

     LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
     ARZ060-061-071>073.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 8 AM CST
     FRIDAY FOR ARZ051-060-061-072-073.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR LAZ001-002-010-017.

     LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
     LAZ003>006-011>014-018>022.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 8 AM CST
     FRIDAY FOR LAZ004-006-014.

OK...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 12:29 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CST THU JAN 21 2016

LAZ017>022-TXZ152-153-165>167-221830-
SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-
1229 PM CST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL GET STRONGER BY TONIGHT. THE THREAT
FOR RAPIDLY REDEVELOPING THUNDERSTORMS WILL PERSIST THROUGHOUT
THE DAY AND INTO THE EVENING HOURS SOUTH OF A WARM FRONT THAT HAS
SHIFTED THE SURFACE WINDS TO SOUTHEAST THIS MORNING. A CHANCE FOR
ISOLATED TORNADOES WILL BE POSSIBLE IN AREAS SOUTH OF THE HWY 84
CORRIDOR. ALSO...DAMAGING LARGE HAIL TO QUARTER AND GOLF BALL
SIZE MAY ALSO OCCUR THIS AFTERNOON AND EVENING AT ANYTIME UNTIL
THE UPPER STORM PASSES BY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE SURFACE WINDS WILL SHIFT BACK TO NORTHWEST AS THE UPPER LOW
MOVES OVERHEAD...BRINGING BACK THE COLD AIR. ANY AND ALL RAIN
WILL COME TO AN END BY LUNCHTIME. AFTER A CHILLY WEEKEND...WARMER
AIR RETURNS WITH MORE SHOWERS EARLY IN THE NEW WORK WEEK...AHEAD
OF YET ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY POSSIBLY BE NEEDED TODAY.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-221830-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
1229 PM CST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL GET STRONGER AND COLDER BY TONIGHT.
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THE REST OF THE DAY. SOME LARGE HAIL WILL BE POSSIBLE FOR ANY
STRONG THUNDERSTORMS. OVERNIGHT AS THE LOWER ATMOSPHERE CHILLS AND
THE CORE OF THE LOW MOVES OVERHEAD...WE WILL LIKELY SEE RAIN
TRANSITION OVER TO SNOW AFTER MIDNIGHT. THE GROUND TEMPERATURES
WILL HOLD ON TO NEEDED WARMTH TO MELT ANY ACCUMULATIONS BY
DAYBREAK. AIR TEMPERATURES NORTH OF HIGHWAY 82 MAY ALLOW SOME ICE
TO LINGER ON BRIDGES AND OVERPASSES FOR THE MORNING COMMUTE. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SUNSHINE WILL RETURN IN THE WAKE OF THE UPPER STORM DURING FRIDAY.
AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS
EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

20

In the hours before

Local storm report, Jan 21, 8:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
847 PM CST THU JAN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     LIGHTNING        8 SW SHREVEPORT         32.39N  93.89W
01/21/2016                   CADDO              LA   BROADCAST MEDIA

            CHURCH STRUCK BY LIGHTNING AND CAUGHT ON FIRE

&&

EVENT NUMBER SHV1600023

10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Harrison

When
January 21, 9:00 PM CST to 10:30 PM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610043.